In opening, I would like to thank you for taking the time to read this, I greatly appreciate your input.
I recently underwent a colonoscopy to determine possible cause for persistent chronic diarrhea consisting of blood at times as well as mucus. (I had a tentative diagnosis of IBD-Crohn's) In addition, I have experienced weight loss of approximately 14 pounds, lower right sided abdominal pain (located around belly button), as well as some nausea.
I am a 27-year-old female, with diagnosed asthma, non-drinker, one pack-a-day smoker, with a BMI of 18.
Family history of ulcerative colitis, lactose intolerance, SLE, and allergies.
Tests done before the Flagyl, colonoscope, and the fleet prep.:
CBC revealed low platelets
Fecal leukocytes were positive
Stool cultures and stool O&P were negative
Stool blood positive
SBFT showed nothing
Note: 3 months ago experienced erythema multiforme from antibiotics-treated in hospital via IV steroids for 4 days.
Treated with prednisone on and off for past 3 months (one X via IV for EM), rest of the times (3 x) oral prednisone for 10 days ea. As well as Asacol, Pentasa, and 2 separate x with Flagyl.
Colonoscopy showed "multiple aphthous ulcers throughout colon, otherwise normal." Biopsies of the ulcers showed "inflammation." No infections, parasites, etc. were revealed.
GI suggested that these ulcers were due to Fleet laxative prep for colonoscopy (drank 2 45 ml bottles) and said it appears I have IBS and not Crohn's.
I have been reading the IBS pamphlet I was given and the info in it seems to contradict my diagnosis of IBS, yet I am no doctor, so maybe I am missing something. I am hoping someone can clear this up for me, it would really be great if anyone could help me understand this better.
My questions are:
Is it possible for Fleet to cause multiple ulcers throughout the colon and show inflammation in the biopsy?
Or is it remotely possible that these ulcers are something else that may have been starting to heal due to all the prior meds (prednisone, Pentasa, etc.)?
Does IBS cause blood and fecal leukocytes to show in stool samples?
Does IBS cause low platelets?
Does IBS cause major diarrhea (over 15x per day)?
I'm just confused about the IBS diagnosis when the Dr. assured me when this started it was not IBS due to the fecal leukocytes and blood. Now that I have had this colonoscope, I am told it is IBS and these ulcers are nothing to be worried about, they're supposedly from the Fleet prep. My GI Dr. who diagnosed this is now on vacation for over a month and I was a little shocked when he first said IBS that I did not think to ask these questions until after I read the pamphlet at home.
Thank you again for any info, insight, and/or advice you can provide.
1) I am unaware of the Fleet prep causing aphthous ulcers, but if your doctors say it's possible, I have no evidence to the contrary. In the early stages, Crohn's disease causes small, scattered, shallow, crater-like areas (erosions) on the inner surface of the bowel - called aphthous ulcers. With time, the erosions become deeper and larger, ultimately becoming true ulcers (which are deeper than erosions) and causing scarring and stiffness of the bowel.
2) It is possible that the ulcers are from inflammatory bowel disease (i.e. Crohn's disease) that were starting to heal after all the steroids and Pentasa.
3) Typically, fecal leukocytes are associated with inflammatory or infectious causes of diarrhea. To my knowledge, it would be unlikely in irritable bowel syndrome.
4) The diarrhea associated with IBS is variable, and having 15x episodes a day would be within the spectrum of IBS.
My opinion is that something more than IBS is going on. Like you suspect, any form of IBD (either ulcerative colitis or Crohn's disease) should be suspected.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
A second opinion may be in order. The magnitude of diarrhea you are describing is not in line with IBS. Weightloss and bleeding are not associated with IBS. I have seen a little inflammation caused by Fleets but typically not in the whole colon. You have a family history of U/C and my radar would be up for that. Too many red flags to be comfortable with, I would persue a second opinion.
If the second opinion agrees that this is not IBD, then further work-up to figure out you diarrhea (such as malabsorption, sprue) is in order.
Thank you very much to both Forum-M.D.-KYP and GI.PA for your comments and for taking the time to respond. I am very grateful to both of you.
I will see how I feel while my GI doctor is on vacation and follow-up with him when he returns from his vacation if I have any further questions. He did say that if anything changed or got worse to come back, so I will see how things go and hopefully everything will get back to normal quickly.
Thank you again for your responses. I was feeling fairly confused and it is a relief to be able to have someone explain things in a clear manner so that I do not have to wonder what everything meant for the next month.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.